Texas, 2004

Winter Weather in Texas, February 24 to 25, 2004

February 24 to 25, 2004 · NWS SJT · 5 events in 5 counties and zones

A surprise snow storm dropped one to three inches of snow across the Interstate 20 corridor of the Big Country. There were reports of isolated amounts of up to four inches in the hills surrounding the Abilene area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A surprise snow storm dropped one to three inches of snow across the Interstate 20 corridor of the Big Country. There were reports of isolated amounts of up to four inches in the hills surrounding the Abilene area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 24, 2:22 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 24, 2:22 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CST TUE FEB 24 2004

.SHORT TERM...
UPPER LOW IS NOW LOCATED OVER WESTERN CROCKETT COUNTY WITH REMNANTS
OF THIS MORNINGS ACTIVITY NOW OVER NORTHERN HEARTLAND AND SOUTHERN
BIG COUNTRY. CLOUDS HAVE BROKEN OVER SOUTHERN COUNTIES THIS
AFTERNOON ALLOWING AMPLE HEATING FOR AN INITIATION OF CONVECTIVE
ACTIVITY AS NOTED ON LATEST RADAR SCANS. THUNDERSTORMS THAT
FORM OVER SOUTHWESTERN COUNTIES WILL DRIFT EAST INTO EARLY EVENING.
HAVE KEPT HIGH POPS FOR TONIGHT AREA WIDE.

CURRENT SURFACE TEMPS OVER WESTERN BIG COUNTRY ARE TRENDING SEVERAL
DEGREES COOLER THAN LATEST MAV GUIDANCE AND THIS TOGETHER WITH AN
INCREASE IN SURFACE WINDS IS INDICATING COLD AIR PUSH GREATER THAN
ANTICIPATED. HAVE THEREFORE CUT GUIDANCE LOWS WHICH WILL INTRODUCE
POSSIBILITY OF A RAIN AND SNOW MIX CHANGING OVER TO LIGHT SNOW
AFTER MIDNIGHT OVER PORTIONS OF THE WESTERN BIG COUNTRY AND
NORTHWESTERN CONCHO VALLEY...AS PER FORECAST RUC SOUNDINGS FOR THE
AREA. GIVEN LIGHT SNOWFALL AND CURRENT WARM GROUND TEMPS...NOT
EXPECTING ANY ACCUMULATIONS.

BY TOMORROW MORNING UPPER LOW WILL BE OVER SOUTHERN LOUISIANA WITH
PRECIPITATION ENDING OVER FORECAST AREA FROM WEST TO EAST EARLY
DURING THE DAY.

&&

.LONG TERM...
UPPER HIGH PRESSURE RIDGE WILL BUILD INTO THE AREA THROUGH THE END OF
THE WEEK ENDING RAINFALL CHANCES AND BRINGING TEMPS CLOSE TO CLIMO.
NEXT CHANCE OF RAINFALL INDICATED FOR LATE IN THE DAY SATURDAY AND
INTO SUNDAY AS THE NEXT UPPER LEVEL SYSTEM APPROACHES THE AREA.
CLEARING INDICATED FOR THE BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     33  48  29  57 /  80  20   0   0
SAN ANGELO  36  50  29  58 /  40  10   0   0
JUNCTION    40  51  27  65 /  50  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/15
Hazardous weather outlook, Feb 24, 2:27 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
227 PM CST TUE FEB 24 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-252027-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
227 PM CST TUE FEB 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

AN INTENSE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO BRING A LARGE
AREA OF RAINFALL ACROSS WEST CENTRAL TEXAS THROUGH THIS EVENING. AS
THE STORM SYSTEM PASSES TONIGHT...AND COLD AIR FROM THE PANHANDLE IS
DRAWN SOUTHWARD BEHIND IT...THE RAIN MAY MIX WITH OR CHANGE OVER TO
LIGHT SNOW BY MORNING. THE BEST CHANCE OF SEEING ANY SNOW WILL BE
ACROSS THE NORTHWEST SECTIONS OF THE AREA...MAINLY NORTHWEST OF A
STERLING CITY TO ABILENE LINE. WITH GROUND TEMPERATURES STILL
RELATIVELY WARM...AND WITH ANY SNOWFALL TO REMAIN LIGHT... NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Taylor

When
February 24, 7:00 PM CST to February 25, 5:00 AM CST
Where
Taylor forecast zone
Reported by
BROADCAST MEDIA
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
February 24, 7:00 PM CST to February 25, 5:00 AM CST
Where
Jones forecast zone
Reported by
BROADCAST MEDIA
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Winter Weather, Nolan

When
February 24, 7:00 PM CST to February 25, 5:00 AM CST
Where
Nolan forecast zone
Reported by
BROADCAST MEDIA
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Winter Weather, Shackelford

When
February 24, 7:00 PM CST to February 25, 5:00 AM CST
Where
Shackelford forecast zone
Reported by
BROADCAST MEDIA
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Winter Weather, Callahan

When
February 24, 7:00 PM CST to February 25, 5:00 AM CST
Where
Callahan forecast zone
Reported by
BROADCAST MEDIA
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385800, 5385801, 5385802, 5385803, 5385804.